Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Can excessive antiobiotic usage alter the gut flora?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Hi my 20 year old daughter has unexplained weightloss of 19kg over the last 14 months. All tests for major things have come back clear- the only thing that was unusual was abnormally high cholesterol, which doesnt occur in the family. Because she was prescribed antibiotics a lot for recurring boils i am wondering if this could have caused her good bacteria to be depleted. Is there a test to check this? She is waiting on appointments for gastroscopy and colonoscopy,
Posted Wed, 19 Mar 2014 in Cholesterol
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: There is no direct test for gut flora Detailed Answer: Hi Mrs. XXXXXXX Thanks for your query. I fully understand your concerns about your daughter's health. I agree with you that use of excessive antibiotics can alter the gut flora and lead to a condition called malabsorption syndrome, in which the nutrients of the ingested food are poorly absorbed into the blood. There is no direct test to confirm this, except for stools examination- which will show the presence, if any, of a pathological bacterial infection of the intestine. Other causes of unexplained significant weight loss are :- 1. Colitis :- which too causes malabsorption syndrome and would be diagnosed on impending colonoscopy. 2. Disease of the Pancreas, which too impairs digestive process and causes malabsorption. Addition of digestive enzymes to Lactobacilli will give significant relief in this case. 3. A chronic bacterial infection of the intestine, such as Non-Tropical Sprue. 3. Lymphoma of the intestine. A biopsy taken during colonoscopy will be diagnostic. 4. Hyper-functioning thyroid problem (Hyperthyroidism) 5. Chronic infection, such as, Tuberculosis 6. Anorexia Nervosa, a common psychological condition seen particularly in young females, in which the patients tend to eat very little. A 4-6 weeks' course of a Probiotic such as, Lactobacilli, along with digestive enzymes will regulate the gut flora and promote absorption. You have not mentioned the various tests that have been performed. It is therefore recommended that, apart from the tests already done and, the impending gastroscopy + colonoscopy, the following tests should also be done :- * Pancreatic functions test * Evaluation for Tuberculosis * Thyroid function test, if not done so far * Breath test for H.pylori (a bacteria) infection. Consult your doctor and apprise him of my opinion. I am certain that he will agree with me and will prescribe the advised drugs in appropriate doses. I would be keenly awaiting the gastroscopy/colonoscopy reports. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Take care, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Can excessive antiobiotic usage alter the gut flora? 4 hours later
Thank you so much for your informative reply. My daughter has had thyroid, kidney, liver, tb blood tests as well as numerous others. She has also had an ultrasound scan, and a chest xray. Everything so far has come back clear. She has a loss of appetite but wants to eat, so makes smoothies with fruit and yoghurt. She is concerned about her weight loss so i dont think it is anorexia. Her bowel motion regularity has changed to about 5 times a day. I will pass on the information you have given to her doctor, i am worried as she started off at 68kgs and is 170cm tall.
Answered by Dr. Rakesh Karanwal 38 minutes later
Brief Answer: Gastroscopy/Colonoscopy will establish the cause Detailed Answer: Thank you Mrs. XXXXXXX for the invaluable information, which has helped me in narrowing down to the diagnosis of Malabsorption Syndrome (MAS) as the most likely cause of unexplained weight loss. It would be helpful to you in learning more about MAS, in which, impaired absorption can be due to several causes, such as, Gluten or Lactose intolerance, worms infestation, amebic/H.pylori/C.diff infection, Inflammatory Bowel Syndrome (ulcerative colitis and Crohn's disease), non-specific colitis (such as, collagenous colitis), Irritable Bowel Syndrome; or- in rare cases- lymphoma of the intestine, just to name a few. Gastroscopy, colonoscopy, stools examination for bacteria/ova/cysts/worms; and, Pancreatic function tests will identify the exact cause. Let's wait for the Gastroscopy + Colonoscopy reports. PLEASE REQUEST THE DOCTOR TO TAKE A BIOPSY OF THE INNER LINING OF THE STOMACH AND COLON when conducting the referred tests. I would be very pleased if you share the reports with me, once they are available. Till then, Fond regards, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor